Alabama, 2005

Flash Flood and Damaging Winds in Alabama, July 1, 2005

July 1, 2005 · NWS HUN · 4 events in 3 counties and zones

3 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 1, 8:30 AM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 1, 8:30 AM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
930 AM CDT FRI JUL 1 2005

.DISCUSSION...
CURRENT RADAR AND SFC DATA SHOWING OUTFLOW BOUNDARY RACING OUT AHEAD
OF DECAYING MCS WITH BOUNDARY EXTENDING FROM WEST OF BNA TO TUP. SUN
HAS BEEN OUT AHEAD OF THIS BOUNDARY SO FAR THIS MORNING AND
BEGINNING TO GET SCATTERED SHRAS AND A COUPLE TSRAS DEVELOPING AHEAD
OF IT. THE OUTFLOW BOUNDARY WILL BE THE MAIN CONVECTIVE FOCUS
THROUGH THE DAY AS IT CONTINUES TO MOVE SOUTHEASTWARD ACROSS THE FA.
MORNING SOUNDINGS FROM OHX AND BMX SHOWING PLENTY OF INSTABILITY BUT
WIND FIELDS QUITE WEAK AND WBZ HEIGHTS VERY HIGH SO THINK OVERALL
SEVERE THREAT NOT THAT HIGH. BUT...AN ISOLATED MARGINALLY SEVERE
WIND REPORT OR TWO POSSIBLE. AS FAR AS FCST GOES WILL KEEP POPS IN
THE HIGH CHANCE RANGE. TEMPS PRETTY TRICKY ESPECIALLY ACROSS THE
WEST. CURRENT READINGS GENERALLY IN THE LOW TO MID 80S AREAWIDE AND
HIGHS NEAR 90 CENTRAL AND EAST LOOK GOOD. NW MAY ONLY SEE A LITTLE
ADDITIONAL HEATING BEFORE OUTFLOW MOVES THROUGH AND RETARDS
ADDITIONAL HEATING. WILL BROADEN TEMP RANGE IN THAT AREA. UPDATE OUT
SHORTLY.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

09
Hazardous weather outlook, Jul 1, 8:35 AM CST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
935 AM CDT FRI JUL 1 2005

ALZ001>010-016-TNZ076-096-097-011800-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
935 AM CDT FRI JUL 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(TODAY AND TONIGHT)...

A OUTFLOW BOUNDARY WILL MOVE OUT OF NORTH MISSISSIPPI AND ACROSS
THE TENNESSEE VALLEY THROUGH THE DAY TODAY. SCATTERED SHOWERS AND
THUNDERSTORMS WILL DEVELOP IN THE UNSTABLE AIRMASS AHEAD OF
THE BOUNDARY. WHILE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...
A FEW ISOLATED REPORTS OF MARGINALLY SEVERE WIND WILL BE POSSIBLE
WITH THE STRONGEST STORMS. IN ADDITION...ANY THUNDERSTORM WILL BE
CAPABLE OF PRODUCING BRIEF...BUT TORRENTIAL DOWNPOURS. THE MOST
LIKELY TIME FOR SHOWER AND THUNDERSTORM ACTIVITY WILL BE BETWEEN
10 AM AND 5 PM.

.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

EXPECT LESS HUMID CONDITIONS WITH LITTLE OR NO RAIN OVER
THE WEEKEND. FOR THE BEGINNING OF THE WORK WEEK...ISOLATED
AFTERNOON AND EVENING THUNDERSTORMS WILL RETURN TO THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR THE
WEATHER SITUATION FOR POSSIBLE ACTIVATION THIS AFTERNOON.

09

In the hours before

Special weather statement, Jul 1, 9:48 AM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1048 AM CDT FRI JUL 1 2005

ALZ005-006-011630-
LIMESTONE-MADISON-
1048 AM CDT FRI JUL 1 2005

...SIGNIFICANT WEATHER ALERT CONTINUES LIMESTONE AND MADISON
COUNTIES...

AT 1055 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
CONTINUING TO TRACK A STRONG THUNDERSTORM APPROACHING THE MADISON
COUNTY LINE FROM LIMESTONE COUNTY...JUST NORTH OF HIGHWAY 72. THE
THUNDERSTORM IS MOVING EAST AT 20 MPH.

WINDS UP TO 45 MPH HAVE BEEN REPORTED EAST OF ATHENS WITH THIS STORM.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE LIKELY AS THE STORM MOVES EAST.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  FRENCH MILL.
  CAPSHAW.
  HARVEST.
  TONEY.
  GLADSTONE.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jul 1, 10:02 AM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1102 AM CDT FRI JUL 1 2005

TNZ076-096-011645-
LINCOLN-MOORE-
1102 AM CDT FRI JUL 1 2005

...SIGNIFICANT WEATHER ALERT FOR LINCOLN AND MOORE COUNTIES...

AT 1058 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF PETERSBURG...OR 9 MILES
NORTH OF FAYETTEVILLE...MOVING EAST AT 20 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BELLEVILE.
  MIMOSA.
  BOONEVILLE.
  LYNCHBURG.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jul 1, 10:16 AM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1116 AM CDT FRI JUL 1 2005

TNZ076-011645-
MOORE-
1116 AM CDT FRI JUL 1 2005

...SIGNIFICANT WEATHER ALERT FOR MOORE COUNTY...

AT 1113 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR LYNCHBURG...MOVING EAST AT 15 MPH.

DIME SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  LYNCHBURG.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jul 1, 10:23 AM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1123 AM CDT FRI JUL 1 2005

ALZ004-011700-
LAWRENCE-
1123 AM CDT FRI JUL 1 2005

...SIGNIFICANT WEATHER ALERT FOR LAWRENCE COUNTY...

AT 1118 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTH OF MOULTON...MOVING EAST AT 20
MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WREN.
  SPEAKE.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jul 1, 10:33 AM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1133 AM CDT FRI JUL 1 2005

ALZ005>007-011715-
LIMESTONE-MADISON-MORGAN-
1133 AM CDT FRI JUL 1 2005

...SIGNIFICANT WEATHER ALERT FOR LIMESTONE...MADISON AND MORGAN
COUNTIES...

AT 1128 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES WEST OF TRIANA...OR 8 MILES SOUTHWEST
OF MADISON...MOVING EAST AT 20 MPH.

PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MOORESVILLE.
  TRIANA.
  VALHERMOSO SPRINGS.
  WHITESBURG.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jul 1, 10:47 AM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1147 AM CDT FRI JUL 1 2005

ALZ007-011730-
MORGAN-
1147 AM CDT FRI JUL 1 2005

...SIGNIFICANT WEATHER ALERT FOR MORGAN COUNTY...

AT 1143 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 10 MILES WEST OF HARTSELLE...MOVING EAST AT 25
MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  DANVILLE.
  NEEL.
  MASSEY.
  LEESDALE.
  LACON.
  COLE SPRINGS.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

The radar

The Northeast Alabama radar (KHTX), 89 km away, was scanning. The volume nearest the first event began at 16:53 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Morgan

When
July 1, 10:55 AM CST to 10:57 AM CST
Where
Morgan County, Decatur
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
34.617, -86.983

A tree was blown down on a house in southeast Decatur.

Thunderstorm Wind, Madison

When
July 1, 1:33 PM CST to 1:37 PM CST
Where
Madison County, 1 mi SE of Hazel Green
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
34.917, -86.567

Several Bradford pear, oak, and pine trees were blown down by a microburst in a North to South direction along Jimmy Fisk Road south of Joe Quick Road. The largest pine tree was two feet in diameter. In the Silverwood subdivision, a weakly anchored metal storage building was moved about 6 feet off of its foundation. In addition, there was minor roof damage to several homes and one tree fell on a home.

Thunderstorm Wind, Morgan

When
July 1, 4:20 PM CST to 4:23 PM CST
Where
Morgan County, 2 mi S of Basham
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
34.483, -87.017

A tree was blown down on a house.

Flash Flood, Limestone

When
July 1, 7:45 PM CST to 8:45 PM CST
Where
Limestone County, Athens
Reported by
LAW ENFORCEMENT
Coordinates
34.800, -86.983

Water up to two feet deep covered Highway 72 near I-65 in Athens.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466805, 5466804, 5466806, 5466807.